Prominent Veins in Arms

Prominent Veins in Arms

Hello all looking for some more of your expert advice please :) I have GCA and PMR about 6 weeks ago I had visual disturbances and was advised by specialist nurse to go up to 30mg of prednisolone for 2 weeks from 8mg then reduce by 5mg per week until I reach 10mg and to stay there till my next rheumy appointment, which isn't for another 10 days, I have always had thinish skin but about the time of increase of prednisolone I noticed the veins in my forearms were actually sticking up very pronounced, my arms feel very achy as well. ..also over the last 8 months I have lost the 2 stone that the pred helped me put on (with weight watchers ) so I am wondering if the pred is to blame? my arms look like a body builder :( does anyone know if the pred is to blame? or is it a symptom of gca/pmr? or something else going on? Many thanks :)

14 Replies

  • I'm surprised that you were only put up to 30 mg and for such a short period. Keep an "eye" on that, and don't reduce, in fact go up and go to emergency department, if there is ANY return of visual symptoms.

    I first noticed very alarming veins after starting pred. Haven't put on any weight, kind of scrawny actually, and still have the veins. When I asked about them, no one seemed particularly concerned, so I guess it's just one of those things we have to put up with. I suppose now that the veins have been stretched, so to speak, they'll always be like that? I believe GCA affects the arteries (as in arteritis) not the veins. I don't have achy arms as you describe, but we all seem to have our own idiosyncratic aches and pains....

  • Thank you HeronsNS for reply, I have been very worried about the veins as they feel sort of itchy/achy I feel really drained and tired all the time ...I don't know if that's withdrawal symptoms from dropping the pred so quickly over the last few weeks....fed up of feeling washed out, no energy etc.i haven't noticed any other posts about the veins so thought I had better ask in case

  • Yes, PMR comes with its own fatigue, and pred, after an initial burst of energy, seems to cause fatigue as well often even before getting to that physiological level of about 7.5 mg. I've found, since getting down to 7 mg and lower that each reduction has to be taken v e r y slowly because it really does take time for the adrenal glands to start working again. I've heard that even when finally off pred altogether it can take at least a year for all the hormones to be properly balanced again. So that's why we all must make sure to get our rest!

  • Hi Heron, It is the first time I have seen anyone mention this. The blood vessels on my arms and hands have become very distended. Very noticiable after a steroid dose. i have been on Pred. for four years on varying doses, but not above 20mg.

    I asked my rheumatologist about this, and got a vague answer, be pleased that it is so, and no futher explaination.

    Best wishes, Joan.

  • I also now have very distended veins in my arms and hands. The veins in my legs have also become more distended recently. I have been on Pred for 21 months and am now on 7.5 mg. When I had a blood test two weeks ago the nurse pointed to one vein and said " I am not going to use that vein it might not stop bleeding " ! She later said she was only joking, but I wasnt very amused !

    I am hoping that they will revert to how they were before when I come off the Pred.

  • How very unprofessional - I hope she's more careful what she says in future. When I did the job we'd have been really on the carpet for saying anything as flippant as that. Some people are so terrified it would be the end of any chance of getting the sample.

    Is she a nurse at the practice? Tell her next time you see her.

  • Thank you for replies, it's a little reassuring in a way as I have never seen it mentioned in posts....I thought I was the only one with this problem :)

  • so did I ! Its more of a masculine thing !

  • PMR/GCA affects arteries (the blood vessels that carry oxygenated blood) which are almost all deep under the skin. These are superficial veins, even though they look large, so it isn't due to GCA.

    When you lose weight at our age it also includes the subcutaneous (under the skin) layer of fat which surrounds these veins and makes them less obvious. (That, by the way, is the thing that makes it very difficult to find veins in very obese patients.) It then makes wrinkles return and the veins more obvious. You see men's veins because they have very much less fat under the skin surface.

    I, too, am a bit concerned about your rheumy nurse's response to visual symptoms - she should have got the rheumy to see you sooner since 30mg is neither enough nor is a couple of weeks long enough if it had been GCA causing the symptoms.

  • Thank you for your reply, I will ring monday to see if I can be seen any sooner :)

  • Interesting! I just thought it was ageing process, now realised prominent veins in hands and arms have occurred since PMR and pred. I always wear long sleeves and keep sun off my horrifying wrinkled skin!

  • In her science fiction books Doris Lessing referred to aging as a degenerative disease common to the unfortunate inhabitants of planet Earth. Pred makes us age faster.

  • I definitely got very prominent veins at the time of becoming unwell. I still have them a few months on. I asked my doctor about it and he wasn't at all worried. At least it makes having blood tests much easier!

  • Reassuring and one way of looking at it lol

You may also like...